New Mexico, 2013Drought in New Mexico, September 1 to 30, 2013
September 1 to 30, 2013 · NWS EPZ · 6 events in 6 counties and zones
A very wet month for most of Southern New Mexico lead to many areas improving to Severe(D2) drought or better. A late monsoon surge in the middle of the month brought several inches of rain to the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very wet month for most of Southern New Mexico lead to many areas improving to Severe(D2) drought or better. A late monsoon surge in the middle of the month brought several inches of rain to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 1:29 PM MST, 10 hours 31 minutes earlier.
Area forecast discussion, Aug 31, 1:29 PM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
229 PM MDT SAT AUG 31 2013
.SYNOPSIS...
HIGH PRESSURE ALOFT AND DRIER AIR OVER THE REGION WILL LIMIT STORM
ACTIVITY ACROSS THE BORDERLAND THIS EVENING AND SUNDAY. ONLY A FEW
STORMS ARE EXPECTED ACROSS THE LOWLANDS WEST OF THE CONTINENTAL
DIVIDE...WITH SLIGHTLY BETTER STORM POTENTIAL OVER AREA MOUNTAINS
AND LOWLANDS WEST OF THE DIVIDE. TEMPERATURES WILL CONTINUE WARMER.
A WEAK FRONTAL BOUNDARY WILL PUSH IN MONDAY BRINGING INCREASED
STORM CHANCES TO THE REGION THROUGH TUESDAY. BEYOND TUESDAY HIGH
PRESSURE WILL BRING A RETURN OF GENERALLY WARM AND DRY CONDITIONS.
&&
.DISCUSSION...
SEVERAL FACTORS HAVE ALIGNED TO WORK AGAINST SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA. HIGH PRESSURE
AND WARM TEMPS ALOFT TO INHIBIT DEEP INSTABILITY. LESSER MOISTURE
AND ERODING SURFACE DEWPOINTS TO LIMIT MOISTURE AVAILABILITY. THE
RESULTS ARE APPARENT WITH ONLY LIMITED CUMULUS DEVELOPMENT AND
STORMS ONLY OVER THE SOUTHERN SACRAMENTO MOUNTAINS. EXPECT NO
CHANGE FOR SUNDAY. CONTINUED WARM WITH VERY LIMITED STORMS.
MONDAY A BACKDOOR FRONTAL BOUNDARY MOVES INTO THE REGION FROM THE
CENTRAL PLAINS. THIS FEATURE ENHANCES LOW LEVEL SOUTHEASTERLY
WINDS AND THUS BRINGS SURFACE DEWPOINTS UP IN THE LATE AFTERNOON/
EVENING HOURS MONDAY. IN ADDITION...MULTIPLE FORECAST MODELS SHOW
AN UPPER-LEVEL DISTURBANCE ALSO TRACKING IN FROM THE EAST MONDAY
NIGHT THROUGH TUESDAY. THIS COMBINATION OF INCREASED MOISTURE...
ADVANCING SURFACE BOUNDARY...AND UPPER IMPULSE SHOULD RESULT IN A
NOTICEABLE BOUNCE IN SHOWER AND STORM ACTIVITY FOR THE MONDAY
AFTERNOON THROUGH TUESDAY NIGHT. MOUNTAIN POPS UPPER INTO THE
SCATTERED CATEGORY...AND LOWLANDS MIGHT SEE THE SAME.
WEDNESDAY THE UPPER HIGH IS TO OUR NORTH ALLOWING DEEP E/NE WINDS
TO BRING DRIER AIR OVER THE REGION. PRECIPITATION CHANCES WILL
DROP ACCORDINGLY ACROSS THE AREA WITH MOST AREAS LOOKING TO REMAIN
DRY FOR THE REMAINDER OF THE WEEK. STILL A FEW STORMS OVER AREA
MOUNTAINS. TEMPS WILL BE SEASONALLY WARM THROUGH NEXT WEEKEND.
14-BIRD
&&
.AVIATION...VALID 00/00Z-02/00Z.
VFR CONDTS ARE EXPECTED MOST AREAS EXCEPT OVER HIGHER ELEVATIONS IN
GILA WILDERNESS...SACRAMENTO MOUNTAINS AND SOUTHERN NM BOOTHEEL
HIGHLANDS. IN THESE AREAS LOOK FOR ISOLD MVFR IN TSRA BKN-OVC030CB
OVC080 3SM WNDS VRB25G35KT THROUGH 03Z...AND AGAIN AFT 18Z SUNDAY.
ELSEWHERE...FEW100-140 BKN250-300 ARE EXPECTED. LOOK FOR NORTHWEST
WINDS UNTIL 09...THEN NORTH AFT 10Z...THEN NORTHEAST AFT 15Z.
22-TRIPOLI
&&
.FIRE WEATHER...
UPPER LEVEL CIRCULATION AROUND HIGH PRESSURE ALOFT OVER
COLORADO...WILL CONTINUE TO CIRCULATE DRIER AIR INTO OUR REGION
THROUGH EARLY MONDAY. THIS WILL RESTRICT THUNDERSTORM ACTIVITY TO
AREA MOUNTAINS. A WEAK BACKDOOR COLD FRONT WILL INTRODUCE
ADDITIONAL MOISTURE INTO OUR AREA FROM THE EAST STARTING MONDAY
AFTERNOON. THIS WILL RESULT IN A RAMP UP IN STORM ACTIVITY THROUGH
TUESDAY. A STRENGTHENING EASTERLY FLOW BEHIND THE FRONT WILL THEN
BRING DRIER AIR BACK INTO THE REGION STARTING MIDWEEK.DESPITE THE
RELATIVELY DRIER AIR INTO OUR AREA...HAINES INDICES WILL CONTINUE TO
REACH VALUES OF 3 EACH AFTERNOON. EXCEPTION WILL BE FAR WEST
TEXAS...WHERE 2 IS EXPECTED.
MIN RH SUNDAY AND MONDAY WILL RANGE FROM THE UPPER 20S LOWLANDS...TO
NEAR 50 OVER HIGHER ELEVATIONS IN THE GILA REGION...SACRAMENTO
MOUNTAINS AND SOUTHERN HIDALGO COUNTY HIGHLANDS. VALUES CLIMB
ROUGHLY 5-10 % ALL AREAS TUESDAY...FOLLOWING THE COLD FRONT.
THE HIGH ALOFT WILL REMAIN VIRTUALLY STATIONARY OVER NEW MEXICO OR
FOUR CORNERS THROUGH NEXT WEEK.
22-TRIPOLI
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 97 75 95 74 / 10 10 10 10 20
SIERRA BLANCA 68 98 70 95 69 / 10 10 10 0 10
LAS CRUCES 67 95 69 94 68 / 10 10 10 10 20
ALAMOGORDO 69 96 71 92 70 / 10 10 10 20 20
CLOUDCROFT 50 73 51 72 51 / 20 20 10 50 30
TRUTH OR CONSEQUENCES 67 93 69 92 68 / 10 10 10 20 20
SILVER CITY 63 88 65 87 65 / 20 20 20 30 30
DEMING 65 95 69 93 68 / 10 10 10 20 20
LORDSBURG 66 95 68 94 67 / 20 20 10 20 20
WEST EL PASO METRO 74 97 74 95 73 / 10 10 10 10 20
DELL CITY 65 96 69 92 68 / 10 10 10 10 20
FORT HANCOCK 70 101 74 99 73 / 10 10 10 10 10
LOMA LINDA 66 97 69 90 69 / 10 10 10 20 20
FABENS 69 98 73 96 72 / 10 10 10 10 20
SANTA TERESA 71 96 72 94 71 / 10 10 10 10 20
WHITE SANDS HQ 70 95 72 92 71 / 10 10 10 10 20
JORNADA RANGE 66 94 69 92 68 / 10 10 10 20 20
HATCH 67 91 68 90 67 / 10 10 10 20 20
COLUMBUS 67 95 70 94 69 / 10 10 10 20 20
OROGRANDE 71 97 71 93 70 / 10 10 10 10 20
MAYHILL 56 79 56 78 54 / 20 20 10 40 30
MESCALERO 54 82 57 80 55 / 20 20 10 40 30
TIMBERON 54 79 58 80 56 / 20 20 10 40 30
WINSTON 59 84 60 81 57 / 20 30 20 40 30
HILLSBORO 65 89 67 87 67 / 10 10 10 20 20
SPACEPORT 66 93 69 91 68 / 10 10 10 20 20
LAKE ROBERTS 59 87 58 84 58 / 20 30 20 40 30
HURLEY 64 90 67 89 67 / 10 10 20 20 20
CLIFF 56 93 58 91 59 / 20 20 20 20 20
MULE CREEK 55 92 57 90 60 / 20 20 20 30 20
FAYWOOD 65 89 67 87 67 / 10 20 10 20 20
ANIMAS 66 95 68 94 67 / 20 10 10 20 20
HACHITA 65 94 67 93 66 / 10 10 10 20 20
ANTELOPE WELLS 63 93 66 93 65 / 10 10 10 20 20
CLOVERDALE 63 89 67 89 67 / 20 20 10 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/22
Hazardous weather outlook, Aug 31, 10:22 AM MST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT SAT AUG 31 2013
NMZ401>417-TXZ418>424-011730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1122 AM MDT SAT AUG 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW SHOWERS AND
THUNDERSTORMS POSSIBLE...BUT MOST AREAS WILL REMAIN DRY. ISOLATED
STORMS WILL MAINLY OVER THE HIGHER MOUNTAINS AND OVER THE
CONTINENTAL DIVIDE AND WESTWARD. A FEW STORMS MAY PROVIDE AN INCH OF
RAIN...WIND GUSTS TO 50 MPH AND SMALL HAIL MAY OCCUR WITH ISOLATED
STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD LATE MONDAY AND
TUESDAY WITH A FEW STORMS PRODUCING UP TO 2 INCHES OF RAIN
RESULTING IN FLASH FLOODING. ISOLATED STORMS MAY ALSO PRODUCE
DAMAGING WIND GUSTS TO 60 MPH AND 1 INCH DIAMETER HAIL. DRIER
CONDITIONS RETURN THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
BIRD
Drought, Southwest Desert/Lower Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought. The Redrock Cooperative Observer reported 2.35 inches of precipitation which was 0.78 inches above normal.
Drought, Lowlands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northern half of the zone remained in Severe(D2) drought with Moderate(D1) or better conditions to the south. The Antelope Wells Cooperative Observer reported 0.80 inches of rain which was 0.76 inches below normal.
Drought, Central Tularosa Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
All areas started out in Extreme(D3) drought except the southwest which was in Severe(D2) drought. On September 17th, the northeast was put into Severe(D2) drought while the remainder of the zone was in Moderate(D1) drought. The White Sands National Monument Cooperative Observer reported 3.36 inches of precipitation which was 1.91 inches above normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone transitioned from Extreme(D3) drought to Severe(D2) drought on September 17th. The Mountain Park Cooperative Observer reported 6.14 inches of precipitation which was 3.66 inches above normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone transitioned from Extreme(D3) to Severe(D2) drought on September 17th. The Cloudcroft Cooperative Observer reported 9.54 inches of precipitation which was 6.41 inches above normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The zone started out in Extreme(D3) drought and transitioned to Severe(D2) drought on September 17th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474267, 474268, 474269, 474270, 474271, 476947.